By Sara Wahto, RN
As if Nurses and other health professionals don’t have enough to worry about with long hours, no breaks, and assaults. Now we also have to worry about unintentional exposure and a possible overdose death. Carfentanil, an analog of synthetic opioids used for large animals, including elephants, is 10,000 times as strong as morphine, and it’s out on the streets and being mixed with multiple other drugs such as heroin. Normally, a nurse or any healthcare worker wouldn’t think that he or she would be in danger of something drug users use to get high, but, unfortunately Carfentanil in a powder form only takes 2 grains the size of a salt grain to cause death. While this drug can be injested accidently or absorbed through the skin, it seems as if the greatest danger may be through accidently causing the drug in powder form to become airbone.
Heroin overdose patients are not rare visitors in emergency rooms. Anyone who works in an busy emergency room is familiar with the “drop and roll.” Someone pulls up in front of the ER, drops a dead patient (or almost dead), and takes off. The patient may not be breathing and may be in full cardiac arrest. This calls for an emergency resuscitation, and staff move quickly to care for a patient, cutting away clothing in the way, and placing everything else out of the way. Carfentanil as a powder form can be spread from the patient to multiple caregivers in the room. Gloves won’t protect the nurse if the substance becomes airborne. If the primary nurse “fainted” in the room, would his or her coworkers consider that a Carfentanil exposure? Would they get the afflicted nurse the lifesaving Narcan in time, in high enough doses to overcome the effects of the Carfentanil? This is the reality of the world we are starting to face with opioid deaths rising fast, and new ways to get higher faster are coming onto the market.
It’s not just healthcare workers either. Read the story of the police officer who, after a traffic stop with white powder in the car, brushed it off his clothing, and he immediately went down. Paramedics were able to revive him, and the ER was able to give him multiple doses of Narcan. If had been alone, he would have died.
ER staff should know about the reports of three nurses in Ohio who were exposed to an unknown substance after cleaning a patient’s room they are supposing could have been a synthetic opioid.
So we may often say on a busy day in the ER that “this isn’t my zoo, and those aren’t my monkeys” in an effort to deal with the stress of business, but unfortunately this may be a time when we can learn something from a zoo.